Alabama, 2023Damaging Winds in Alabama, June 10, 2023
June 10, 2023 · NWS HUN · 2 events in 1 county or zone
A cluster of strong thunderstorms produced strong and gusty outflow winds in northwest Alabama, which knocked down a tree at a couple of locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong thunderstorms produced strong and gusty outflow winds in northwest Alabama, which knocked down a tree at a couple of locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 10, 6:22 PM CST, 48 minutes earlier.
Area forecast discussion, Jun 10, 6:22 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
722 PM CDT Sat Jun 10 2023
...New AVIATION...
.NEAR TERM...
(Tonight)
Issued at 337 PM CDT Sat Jun 10 2023
Dry conditions experienced over the past few days will come to an
end late in the afternoon and tonight, as a system forming to our
west nears. A developing parent low over the Central Plains will
head eastward, with a warm front extending from it. This boundary
was noted from south of the Ozarks, SE across Mississippi and
southern Alabama and Georgia. A moisture return was noted south
and west of the warm front (especially across MS) with dewpoints
in the upper 60s and lower 70s near/west of the MS River, with
lower 50s to lower 60s over our area. Showers were also forming to
our west. These showers mainly west of the MS/AL border were
heading eastbound. Mid afternoon temperatures ranged in the
low/mid 80s with S-SW winds of 5-15 mph.
The above noted showers should begin impacting parts of NW AL over
the next few hours. Storms in the early evening could become
strong with wind gusts to 50 mph and locally heavy rainfall.
This first episode of isolated to scattered showers/t-storms
(~20-30% rain chances) should continue on/off tonight, as a warm
front moves northward across the area. Lows by daybreak Sunday
should cool into the mid/upper 60s.
&&
.SHORT TERM...
(Sunday through Tuesday)
Issued at 337 PM CDT Sat Jun 10 2023
Scattered to numerous (30-70% chances of) showers/t-storms will
continue on Sunday as deeper moisture from the Gulf pours over the
region. Daytime heating and dewpoints in the upper 60s (raising
precipitable water amounts into the 1.5 to 1.9" range) should
help yield surface based CAPES of 1000-2000 J/kg. Shear values
however are rather low given lighter winds at the surface and
aloft, peaking at times above 100 m/s helicity values in the late
morning and early afternoon. Highs on Sun should warm into the mid
80s.
The Convective Allowing Models (with slightly different timing)
bring stronger thunderstorms across the area beginning late Sun
afternoon into the early evening. Some of these storms could
become severe, with damaging outflow wind gusts and possible large
hail. With a Day-2 Slight Risk category over most the area,
stronger storms should be more to the west. Rainfall totals in
this next system were trending downward with amounts of 3/4" to
1.5 inches. Very heavy downpours however could cause runoff and
flash flooding risks, with the area still in a Day-2 Excessive
Rain Outlook.
Shower activity should wind down for a short spell Monday, as
drier air in the wake of a cold front filters in from the west.
Lows Sun night should cool in the lower 60s, with highs on Mon
mainly in the lower 80s. However, another system in a stormy
westerly flow will bring more showers and thunderstorms to the
area on Tuesday.
&&
.LONG TERM...
(Tuesday night through Saturday)
Issued at 337 PM CDT Sat Jun 10 2023
Low pressure/troughing currently situated over the New England/SE
Canada region by late Monday will be exiting further east. But,
another low complex will take its place. The location of these
Great Lakes to New England/Nova Scotia based lows since late
winter (with lower heights/thickness values) has helped our spring
weather trending a bit cooler than average. With this new area of
low pressure, this trend will continue through the mid week. This
area of low pressure should exit the area in the latter half of
the week, allowing a trend to near seasonable temperatures.
Further to the south, another upper low located west of Southern
California should remain over that region for much of next week.
A moisture and disturbance laden flow moving across the southern
states will help make for an unsettled pattern for the extended.
Thus have daily chances of showers/t-storms in the forecast for
the longer term. With more clouds than sun and good rain chances,
daily highs should range in the low/mid 80s and lows in the upper
50s to lower 60s. Rainfall totals from Tuesday night into Saturday
should vary from 2.5" to over 4.5" across the area. These amounts
over a longer term will help with a developing drought situation
that was beginning to impact the area. An episode of very heavy
rainfall could result in flash flooding and rises in area rivers.
&&
.AVIATION...
(00Z TAFS)
Issued at 722 PM CDT Sat Jun 10 2023
A broken line of TSRA (largely being maintained by a cold pool
across northern MS) will continue to spread into northwest AL
early in the TAF period. Both storm intensity and coverage of
convection will diminish as the line pushes eastward btwn 00-03Z,
but we are sufficiently confident in impacts at MSL to include a
TEMPO group for TSRA and MVFR vsby reductions early in the TAF
period. Additional but (initially) more scattered convection will
redevelop in the region beginning around 7Z, as the southwesterly
low-level jet increases to 20-30 knots and interacts with the
remnant outflow boundary/effective warm front, which should
progress steadily northeastward thru the early morning hours.
Coverage of this activity will likely expand with eastward extent
after 12Z Sunday, but due to some uncertainty we have only
included VCTS in the TAFs btwn 7-16Z. After several hours of lower
precip coverage in the wake of the morning convection, we expect
storms to redevelop across northwest AL after 21Z ahead of an
approaching cold front, but will refrain from adding this to
TAFMSL with this issuance as coverage should be greatest after 00Z
Monday. Outside of convection and a brief period of low stratus
btwn 11-15Z, conditions will remain VFR, with sct Cu beneath bkn-
ovc mid and high clouds. Sfc winds will veer from SSE to SW, with
speeds increasing to 10G18 knots late Sunday morning.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...70/DD
In the hours before
Special weather statement, Jun 10, 6:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
724 PM CDT Sat Jun 10 2023
ALZ001>003-110115-
Lauderdale AL-Franklin AL-Colbert AL-
724 PM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of western Lauderdale,
western Colbert and western Franklin Counties through 815 PM CDT...
At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near J P Coleman State Park to Sandy Springs.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Bay, Cherokee, Vina, Waterloo, Malone, Pogo, Mt Hester, Srygley
Church, Allsboro and Maud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8820 3499 8770 3432 8808 3432 8817
3489 8810 3492 8816
TIME...MOT...LOC 0023Z 272DEG 21KT 3496 8811 3441 8840
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDWSpecial weather statement, Jun 10, 7:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
804 PM CDT Sat Jun 10 2023
ALZ003-110145-
Franklin AL-
804 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of Franklin County
through 845 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 11 miles east of Red Bay, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Hodges, Atwood,
Tharptown, Duketon, Rockwood and Newburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3451 8806 3454 8753 3431 8753 3431 8795
3432 8806
TIME...MOT...LOC 0103Z 266DEG 21KT 3439 8795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDWThunderstorm Wind, Colbert
- When
- June 10, 7:10 PM CST
- Where
- Colbert County, 1.42 mi WNW of Fosters Mill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.775, -87.444
A tree was knocked down at the intersection of Hawk Pride Mountain Road and Under Hill Road. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- June 10, 7:55 PM CST
- Where
- Colbert County, 1.42 mi WNW of Fosters Mill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.775, -87.444
A tree was knocked down at 10255 River Road. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 10, 20238 injured · $1.2 million · 2.5 in hail · 38 events
- Damaging Winds and Lightning Strike in Mississippi, June 10 to 11, 2023$647,000 · 75 kt wind · 21 events
- Flash Flooding and Flooding in Colorado, June 10 to 12, 20232 in hail · 89 events
- Flash Flood and Damaging Winds in South Dakota, June 10, 2023$220,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 10 to 14, 2023$33,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Texas, June 10, 20231.75 in hail · 19 events
- Hail and Heavy Rain in Kansas, June 10, 20230.75 in hail · 17 events
- Hail and Damaging Winds in Texas, June 10, 2023$10,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Louisiana, June 10, 202352 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 10, 202356 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 10, 20231 in hail · 7 events
- Flash Flood and Debris Flows in Nevada, June 10 to 11, 2023$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116633, 1116632.